Pathology Consultation on Drug-induced Hemolytic Anemia

Arand Pierce, MD; Theresa Nester, MD

Disclosures

Am J Clin Pathol. 2011;136(1):7-12. 

In This Article

Conclusions

In the case described herein, the consultant pathologist advised the inpatient care team that DIIHA was likely based on the negative elution, the temporal relationship of hemolysis with piperacillin, and the clinical scenario of a patient with CF. Piperacillin was immediately stopped, but the inpatient team was simultaneously considering administration of steroids, despite ongoing immunosuppression and severe polymicrobial pneumonia. The pathologist advised that because the antibody was likely drug-dependent, steroids would not be useful in reversing the hemolysis. The inpatient team followed this advice, which was confirmed by rapid hematologic recovery after piperacillin cessation. A reference immunohematology laboratory specializing in DDAB detection confirmed the antipiperacillin antibody. Methods for in-house DDAB testing are available,[1,33] but the current complexity of this testing and its interpretation persuades most to send such cases to experienced reference laboratories.

For clinical management of DIIHA, it is useful to categorize the antibody as drug-dependent or drug-independent. This distinction can be made in the laboratory, but it is the pathologist's role to provide clinical guidance based on this knowledge and the clinical circumstances. For drug-dependent hemolysis, cessation of the drug (usually cefotetan, ceftriaxone, or piperacillin) is critical. This is equally true for drug-independent hemolysis (usually fludarabine or methyldopa), but because of the true autoantibody, patients should additionally be treated as for WAIHA (ie, with steroids and also IVIG if there is intravascular hemolysis). The pathologist will need to follow the clinical course and response because more than 1 mechanism of hemolysis may be in play for any given drug.

A positive DAT and negative eluate are classic for DDABs mediating DIIHA once the common causes of passive transfer of anti-A or anti-B antibodies have been ruled out. Still, many DDABs can behave like an autoantibody with IAT methods (eg, positive serum or eluate reactivity) when drug or drug-antibody complexes are still present in blood. A thorough drug history is the key to any case of hemolysis with a positive DAT, regardless of the IAT findings. If an autoantibody is suspected on routine testing but the eluate reaction is comparatively weak against the reagent cells, consider DIIHA. Retesting several days after drug cessation is the only way to truly differentiate between a DDAB behaving as an autoantibody and an independent true autoantibody.

Extra vigilance is required in cases of drug-independent DIIHA because they are impossible to differentiate in the laboratory from WAIHA. As in the more complex DDAB cases, the evaluation is empirical: Drug cessation with added steroids should provide hematologic recovery within 2 weeks. The DAT may remain positive for weeks or months despite full recovery.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....